Digestive Disorders / Gastroenterology Expert Forum
polyps and nexium
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

polyps and nexium

I have Barretts esophagus and have been taking nexium 40mg and the like for 10 years or more.I just had a colonoscopy which showed polyps. My last colonoscopy was 2 years ago and there were no polyps. My G.I. Doc said that these polyps were the result of taking Nexium type meds. I had the colonoscopy along with my endoscopy which was clear. Has anyone heard of these types of meds causing polyps ????
Related Discussions
233190_tn?1278553401
Here is the list of side effects of Nexium from the Drug Information Handbook:

1% to 10%:
Central nervous system: Headache (4% to 6%)
Gastrointestinal: Diarrhea (4%), nausea, flatulence, abdominal pain (4%), constipation, xerostomia

<1% (Limited to important or life-threatening): Allergic reactions, anaphylaxis, angina, angioedema, arthritis, asthma, confusion, depression, dyspnea; edema (facial, larynx, peripheral, tongue); goiter, hematuria, hypertension, hyponatremia, impotence, migraine, paresthesia, polymyalgia rheumatica, rash, thrombocytopenia, ulcerative stomatitis, urticaria, vertigo

I am unaware of polyps coming from Nexium.  There is a possibility that the polyps were smaller 2 years ago and were not seen during the colonoscopy.  

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
19 Comments
Blank
Avatar_n_tn
Thats very interesting..I will be looking for your answer you receive to this as much as what you will be...I also have Barrett's esophagus and take Nexium. At my recent colonoscopy I had two polyps removed..They were hyperplastic so i didnt concern much with them but it never occuired to me that nexium could be the cause of them..I hope it isn't, with Barrett's it seems to be pretty important that we stop the reflux and nexium seems to help alot in that goal...Tessa
Blank
Avatar_n_tn
these polyps were biopsied and were okay.I am not sure if they were "hyperplastic". Also I changed GI Docs to have this done everything was done at Beth Israel in Boston. I did this change as to get a fresh opinion. thanks
Blank
Avatar_n_tn
nexxium and nexxium like medication,over the counter or prescribed do make people constipated ,wonder if this is the reason it causes polyps??
Blank
Avatar_n_tn
When I had my last endoscopy, I had a benign polyp in my stomach that they said was probably from the nexium.
Blank
Avatar_n_tn
It's been awhile since I looked, but there were some articles in the literature which raised the possibility that PPIs like Prilosec caused hyperplastic gastric polyps.  Apparently the acid suppression "upset" the gastric lining somehow.
Blank
Avatar_n_tn
This is very upsetting news to me....My Drs. have never said the nexium was causing the polyps....I also take miralax twice a day and zelnorm to help with motility.....I had a big surgery back in sept 03 that I had hoped would eliminate the need for PPIs but Im still refluxing so I have to keep taking them....I'll be interested to see what Dr. Pho says about this....Best of luck to all.....Tessa
Blank
Avatar_n_tn
Do you have long or short segment barrett's, do you also have any dysplasia?.I wondered if you had ever considered reflux surgery as a way of hopefully geting off or cutting down on PPIs? Tessa
Blank
Avatar_n_tn
I had a nissan wrap done in 1995 and itis still holding. I have had it checked via Barium x-ray and through my many endoscopys. I went back to the surgeon that performed the "nissan wrap" and he checked the barium x ray and agreed that the "wrap" was okay. Of course the surgeons always said that after the operation I would no longer need meds for reflux.And of course the GI Docs disagreed.It was suggested by my new GI Doc to have a (?) acid test done (tube in your throat for 24 hours)to see if I need the PPIs. But since the test I have stopped Nexium for a couple of days and I am getting reflux and chest pains.I think that my Baretts is a long segment. Thanks





Blank
Avatar_n_tn
Thank-you for this information..I had my wrap along with lengthening of my esophagus done in Sept 03 and the plan was hopefully to stop PPIs....It didnt happen because at my first post op EGD in Dec it showed esophagitis in all the new areas..The very confusing part is that my GI says my wrap looks perfect, so Im left wondering how I can have a perfect wrap and all this new esophagitis.....I also have long segment with low-grade dysplasia....Take care, Tessa
Blank
Avatar_n_tn
I also have problems. No pain but a constant feeling of a full bowel. I sure hoe this means noting serious,Christine
Blank
Avatar_n_tn
I hope you dont mind if I ask you a few questions...AGAIN....You said your EGD was clear, so I wondered what that meant in relatin to your Barrett's esophagus? Ive talked to some people who had/have barrett's but after fundoplication surgery the Drs. cant find it again....They continue biopsies regularly, in that area, but I always wonder where it has went when I hear that.....I almost didnt want to have my surgery because I was afraid the barrett's would get mixed up in the wrap making it hard to see at EGD and harder to biopsy...My surgeon assured me that would not happen...I finally had it more for the gastroplasty than the fundoplication because my stricture wouldn't stay dialated....Thanks, Tessa
Blank
Avatar_n_tn
My Baretts is still visable in my endoscopys As you know Baretts is hard to biopsy and my fundoplication makes it even more difficult. Wrapping the stomach around the esophogas creates folds that are hard to evaluate.The lesser of two evils....
Blank
Avatar_n_tn
I checked a couple of drug sites and they all list Nexium (PPIs) as a possible cause of benign polyps or nodules. And my endoscopys showed stomach nodules. This is certainly a situation where the remedy (PPIs)cause a lot of problems. PPIs cause gas which is the worse complaint by people that have had a hiatial hernia repair.This bloating pushing up into the esophagus even after the repair enhances the reflux symptons. They cause esophagitis which complicates any endoscopic procedure.They also cause mucosal discoloration that makes it even more difficult to spot problems with Baretts. Check Pharma-help.com "Nexium side effects" The best thing that I did was to change GI Docs at least this one explained the polyps and said that he sees them much too often. Thanks
Blank
Avatar_n_tn
I also took Prevacid for years and Nexium and every upper endoscopy I had revealed numerous polyps in my stomach.  I had a nissen fundoplication done in 2001 and stopped taking the proton pump inhibitors.  On my EGD in 2002 they were all gone.  He said they could have been related to the medication.  
Blank
Avatar_n_tn
I am surprised Kevin's research didn't come up with anything. I am now on an annual enoscopic testing schedule, and in each of the last two endoscopies they found and removed several gastric polyps, which were not malignant. I have used PPIs and related drugs since about 1988. I have asked my docs if I could try to wean off the Nexium because of cancer concerns, but they said not to. In my case the possibility of recurrance of esophageal cancer due to reflux is a greater and more immediate concern. This whole line of discussion is pretty darn depressing, particularly with so many posts linking polyps and PPIs. And now I guess I ought to have them start 'scoping me from the other end as well!!  Ugh.
Blank
Avatar_n_tn
Yes, it is very disturbing, I have looked at some of those web sites and found the same information relating polyps and PPIs..However, chickensoup, your right the pros of PPIs for some of us outweigh the cons of not taking them..Esophageal cancer survival rates are very depressing.....
Blank
Avatar_n_tn
Would Aciphex also cause polyps? I had to discontinue my use of Nexium because it stopped working for me. I now take Aciphex and get better results.
Blank
Avatar_n_tn
I am also on Aciphex, I am also curious to know if this would cause polyps.  Also, is Aciphex a stronger antiacid than prevacid or etc....
Blank
Avatar_n_tn
I never took that medication but if it a PPI than it probably would list Polyps as a side effect. Check a Drug website. Just remember that Nexium lists polyps as a very slight chance,but as we see form all these comments it happens often. ALSO does this medication work better than Neium?? How so??
Blank
Avatar_n_tn
A related discussion, Stomach polyp and pariet (PPI) was started.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank